Desensitization in the management of vancomycin hypersensitivity Academic Article Article uri icon

Overview

MeSH Major

  • Dementia
  • Hospitalization
  • Patient Discharge

abstract

  • Vancomycin is the preferred antimicrobial agent in the treatment of methicillin-resistant staphylococcal infections. One of the well-known hypersensitivity reactions to this agent is the "red-man syndrome," which is believed to involve drug-induced histamine release in certain individuals. Although rate and/or dose reductions may be effective in some cases, some hypersensitivity reactions necessitate the discontinuation of vancomycin. In this article one patient is described who developed vancomycin-associated reactions consistent with the red-man syndrome despite having tolerated vancomycin administration previously. This case was managed by sequential increments in vancomycin administration over several days that allowed for therapeutic doses of the drug to be administered. Prior to desensitization, vancomycin administration at a lowered rate and dose was unsuccessfully attempted, despite the presence of combination antihistamine therapy. A loss of skin prick test reactivity to vancomycin was demonstrated after successful desensitization. This desensitization method may be useful in managing certain refractory cases of vancomycin hypersensitivity.

publication date

  • November 12, 1990

Research

keywords

  • Academic Article

Identity

Digital Object Identifier (DOI)

  • 10.1001/archinte.150.10.2197

PubMed ID

  • 2222107

Additional Document Info

start page

  • 2197

end page

  • 8

volume

  • 150

number

  • 10